Alert archive / Hawaii / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Honolulu, HI

September 2, 2009

NWS Honolulu, HI issued this red flag warning at Sep 2, 2009, 3:24 AM HST. It took effect at Sep 2, 2009, 10:00 AM HST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2009, 3:24 AM HST (13:24 UTC)
In effect from
Sep 2, 2009, 10:00 AM HST
Expired
Sep 3, 2009, 3:30 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW80 PHFO 021324
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST WED SEP 2 2009

HIZ002-009-021430-
/O.CAN.PHFO.FW.A.0001.090902T2000Z-090903T0400Z/
KAUAI WINDWARD-OLOMANA-
324 AM HST WED SEP 2 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE FIRE
WEATHER WATCH. 

PASSING TRADE SHOWERS WILL KEEP RELATIVE HUMIDITIES HIGH ENOUGH TO
PRECLUDE RED FLAG CONDITIONS OVER WINDWARD PORTIONS OF KAUAI AND
OAHU.

$$

HIZ001-003-005>007-010-011-013-014-016-018-019-021-023-024-026-
030300-
/O.UPG.PHFO.FW.A.0001.090902T2000Z-090903T0400Z/
/O.NEW.PHFO.FW.W.0001.090902T2000Z-090903T0300Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD-
LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
324 AM HST WED SEP 2 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM HST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM HST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

LOW FUEL MOISTURE LEVELS OVER LEEWARD AREAS AND STRENGTHENING
TRADE WINDS WILL INCREASE THE FIRE DANGER TO CRITICAL LEVELS
TODAY...FROM MID-MORNING THROUGH THE LATE AFTERNOON. LITTLE CHANGE
IN WEATHER CONDITIONS IS EXPECTED ON THURSDAY...WITH THE POSSIBILITY
OF ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$

BIRCHARD
2 follow-up statements
000 
WWHW80 PHFO 030133
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST WED SEP 2 2009

HIZ001-003-005>007-010-011-013-014-016-018-019-021-023-024-026-
031415-
/O.EXT.PHFO.FW.W.0001.000000T0000Z-090904T0300Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD-
LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
333 PM HST WED SEP 2 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM HST THURSDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM HST THURSDAY. 

LOW FUEL MOISTURE LEVELS OVER LEEWARD AREAS AND STRENGTHENING
TRADE WINDS WILL KEEP THE FIRE DANGER AT CRITICAL LEVELS THROUGH
LATE THIS AFTERNOON...THEN AGAIN FROM MID-MORNING THROUGH LATE
AFTERNOON THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL OCCUR SHORTLY. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
POWELL
000 
WWHW80 PHFO 031330
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU SEP 3 2009

HIZ001-003-005>007-010-011-013-014-016-018-019-021-023-024-026-
031430-
/O.CAN.PHFO.FW.W.0001.000000T0000Z-090904T0300Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD-
LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
330 AM HST THU SEP 3 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

EVEN THOUGH BREEZY TRADE WINDS ARE EXPECTED TO CONTINUE...INCREASED
LOW LEVEL MOISTURE WILL KEEP RELATIVE HUMIDITIES ABOVE THE RED FLAG
CRITERIA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Sep 1, 8:45 PM HST, 6 hours 39 minutes earlier.

Area forecast discussion, Sep 1, 8:45 PM HST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
845 PM HST TUE SEP 1 2009

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP TRADE WINDS BLOWING
WELL INTO NEXT WEEK. THE TRADES WILL BE LOCALLY BREEZY WEDNESDAY
THROUGH SATURDAY AS THE HIGH MOVES CLOSER TO THE ISLANDS...AND WILL
WEAKEN EARLY NEXT WEEK AS THE HIGH MOVES AWAY. THE TRADES WILL
DELIVER A FEW SHOWERS TO WINDWARD AREAS...WHILE LEEWARD AREAS REMAIN
MOSTLY DRY. THE EXCEPTION WILL BE THE LEEWARD SIDE OF THE BIG
ISLAND...WHERE UPSLOPE SHOWERS WILL FAVOR THE AFTERNOON AND EVENING
HOURS.

&&

.DISCUSSION...
AN AREA OF SHOWERY LOW CLOUDS THAT MOVED OVER WINDWARD PORTIONS OF
MOST ISLANDS LAST NIGHT AND THIS MORNING HAS DISBANDED...AND WE HAVE
RETURNED TO THE EXPECTED DRY TRADE WIND PATTERN. EVENING SATELLITE
AND RADAR IMAGERY INDICATE ONLY SMALL ISOLATED SHOWERS APPROACHING
THE ISLANDS IN THE TRADE WIND FLOW...SO EXPECT A MOSTLY DRY NIGHT
TONIGHT.

TRADE WINDS...OF VARYING SPEEDS...ARE EXPECTED TO CONTINUE INTO NEXT
WEEK. A SURFACE HIGH ABOUT 1150 MILES NORTH OF THE MAIN HAWAIIAN
ISLANDS IS FORECAST TO MOVE SOUTH...THEN SOUTHWEST THROUGH
THURSDAY...AND TIGHTEN THE PRESSURE GRADIENT OVER THE ISLANDS. THE
HIGH IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH FRIDAY...THEN
START MOVING OFF TO THE EAST OVER THE WEEKEND AS A FRONT MOVES
TOWARD THE ISLANDS FROM THE NORTHWEST. IT LOOKS AS THOUGH TRADE-WIND
SPEEDS WILL PEAK ON THURSDAY...THEN GRADUALLY TAPER OFF. THE TRADES
MAY BECOME GENTLE BY THIS TIME NEXT WEEK.

WATER VAPOR IMAGERY SHOWS A TROUGH ALOFT DIGGING SOUTHWARD TOWARD
THE ISLANDS FROM THE NORTHEAST...WHICH IS SHUNTING A RIDGE ALOFT
SOUTHWARD AWAY FROM THE ISLANDS. LATEST GFS RUN CONTINUES TO SHOW
THIS TROUGH SHARPENING AS IT APPROACHES THE ISLANDS OVER THE NEXT 24
TO 36 HOURS...BUT NOW DEVELOPS A CUT-OFF LOW SEVERAL HUNDRED MILES
TO THE NORTHEAST OF THE ISLANDS...RATHER THAN OVER THE ISLANDS. THE
LATEST RUN ALSO MOVES THE LOW AWAY FROM THE ISLANDS MORE QUICKLY
THAN PREVIOUS RUNS. THE NET EFFECT OF THIS LOW IS THUS EXPECTED TO
BE MINIMAL...AS IT WILL LIKELY ACT TO WEAKEN /BUT NOT DISSIPATE/ THE
SUBSIDENCE INVERSION...AND WILL HAVE LITTLE LOW-LEVEL MOISTURE WITH
WHICH TO WORK. AN INCREASE IN LOW-LEVEL MOISTURE ASSOCIATED WITH A
WEST-MOVING TROPICAL DISTURBANCE IS NO LONGER ANTICIPATED...AS THIS
MOISTURE WILL PASS SOUTH OF THE ISLANDS.

OTHER POTENTIAL SOURCES FOR TRADE SHOWERS IN THE SHORT TERM INCLUDE
A LOOSELY ORGANIZED EAST-WEST BAND OF CLOUDS LOCATED ABOUT 300 TO
400 MILES NORTHEAST OF THE ISLANDS...BUT GFS WEAKENS THIS BAND AS IT
APPROACHES THE ISLANDS ON WEDNESDAY AFTERNOON. THEREFORE...ONLY
EXPECT RANDOM CLOUD AND SHOWER CLUMPS RIDING IN ON THE TRADE WINDS
TO BRING A FEW PASSING SHOWERS TO WINDWARD AREAS OF THE ISLANDS THE
NEXT COUPLE OF DAYS...MAINLY DURING NIGHTS AND MORNINGS. LEEWARD
AREAS WILL REMAIN MOSTLY DRY...EXCEPT FOR AFTERNOON AND EVENING
SHOWERS OVER THE KONA SLOPES. WINDWARD RAINFALL MAY DECREASE NEXT
WEEK AS THE TRADE WINDS WEAKEN.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS UP FOR WINDIER AREAS OF THE COASTAL
WATERS THROUGH WEDNESDAY AFTERNOON AND IT WILL BE EXPANDED TO
INCLUDE THE KAIWI CHANNEL STARTING WEDNESDAY MORNING. IT IS QUITE
LIKELY THAT WE WILL FURTHER EXTEND THE ADVISORY AND EXPAND IT TO
INCLUDE MORE OF THE COASTAL WATERS.

&&

.FIRE WEATHER...
THE CRITERIA FOR THE ISSUANCE OF AN ISLAND-WIDE RED FLAG WARNING
INCLUDE SUSTAINED WINDS OF 20 MPH OR GREATER WHILE THE RELATIVE
HUMIDITY DROPS BELOW 45 PER CENT...AS MEASURED AT PHNL. THE FINAL
PIECE OF THE PUZZLE IS A MEASURE OF RECENT RAINFALL AND HIGH
TEMPERATURES...KNOWN AS THE KEETCH-BYNUM DROUGHT INDEX /KBDI/...AND
THIS INDEX HAS JUST RECENTLY EXCEEDED LOCALLY-DERIVED VALUES FOR THE
ISSUANCE OF A RED FLAG WARNING...AND WILL REMAIN SO UNTIL
SIGNIFICANT RAINFALL IS MEASURED AT PHNL. THEREFORE...A FIRE WEATHER
WATCH IS IN EFFECT FOR WEDNESDAY...AS A RELATIVELY DRY AND BREEZY
DAY IS EXPECTED. IF INDEED THESE VALUES ARE EXPECTED TO BE EXCEEDED
ON WEDNESDAY...THEN A RED FLAG WARNING WILL BE ISSUED EARLY
WEDNESDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 1000 AM THROUGH 600 PM WEDNESDAY.

SMALL CRAFT ADVISORY UNTIL 600 PM WEDNESDAY FOR THE ALENUIHAHA AND
PAILOLO CHANNELS...MAALAEA BAY...AND SOUTH OF THE BIG ISLAND AND FOR
THE KAIWI CHANNEL STARTING 600 AM WEDNESDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:32 PM HSTFire Weather WatchHFO12 hr

Nearby

Red Flag Warnings in Hawaii, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.